Research indicates that the prevalence of gastrointestinal (GI) complications caused by diabetes mellitus (DM) has been increasing, with up to 75% of diabetic patients experiencing GI symptoms.1 GI manifestations seen in diabetic patients include gastroparesis, or delayed gastric emptying, and enteropathy, or large bowel dysfunction. These complications present as GI motility dysfunction and are the result of diabetic autonomic neuropathy. Gastroparesis and enteropathy are not only associated with increased health care costs, but significant morbidity and decreased patient quality of life.
Gastroparesis is a well-recognized GI complication of diabetes.1 It has been found to affect 27-65% of patients with type 1 DM and up to 30% of patients with type 2 DM. A higher prevalence has also been seen in female patients. Symptoms of gastroparesis include nausea, vomiting, early satiety, bloating, and upper abdominal pain. These symptoms can present acutely or chronically with periodic exacerbations. Diagnosis of gastroparesis occurs only after all other potential causes of symptoms have been excluded and postprandial gastric stasis has been confirmed. Treatment of gastroparesis includes medication, diet, and symptom management and is detailed in the treatment algorithm shown in Figure 1.
On the other hand, enteropathy is a less well-recognized GI complication associated with DM.1 This GI manifestation occurs more commonly in patients with type 1 DM and symptoms include diarrhea, constipation, fecal incontinence, and steatorrhea. It has been found that constipation affects nearly 60% of diabetic patients while diarrhea occurs in up to 20%.
The pathogenesis of enteropathy is complex.1 Autonomic nerve dysfunction, including motor function abnormalities and visceral hypersensitivity, are believed to be the key factors in the development of enteropathy. It has been found that insulin-growth factor I (IGF-I) is decreased in both type 1 as well as type 2 DM, leading to smooth muscle atrophy and GI dysfunction. Research has found that reduced IGF-1 expression is related to the level of blood glucose control as well as the duration of a patient’s disease. Other possible mechanisms of autonomic nerve dysfunction include decreased synthesis of neuronal nitric oxide, enhanced oxidative stress, and an unequal balance in inhibitory and excitatory enteric neuropeptide ratios. In patients with diarrhea, it is believed that the disruption in small bowel motility is often caused by bacterial overgrowth.
Unfortunately, many of the medications commonly used to treat DM can also cause the symptoms of enteropathy.1 Metformin is an effective medication for diabetic patients, however up to 10% of patients experience at least one GI side effect while taking it. Fortunately, there are several ways in which to mitigate the incidence and prevalence of the adverse effects of metformin. These include using a lower dose of medication, a slow dose titration, or a modified release preparation. Other commonly used medications that have been found to cause the GI side effects of DM are the glucagon-like peptide-1 (GLP-1)-receptor agonists, dipeptidyl peptidase-4 (DPP-4) inhibitors, alpha-glucosidase inhibitors, proton pump inhibitors, and statins.
Prior to commencing treatment for enteropathy, it is recommended to exclude other possible causes of a patient’s symptoms.1 As mentioned above, various medications can cause symptoms of enteropathy, therefore a patient’s medication regimen should be modified in an attempt to resolve symptoms. Potential modifications include discontinuing aggravating medications, reducing the dose of a medication, switching to the modified release preparation of metformin, or switching agents within a class, particularly for the GLP-1 agonists. If a patient’s symptoms persist despite changes to their therapeutic regimens, endoscopy, stool culture, and computed tomography can be used to exclude other possible causes of symptoms. Table 1 presents other potential causes of symptoms that should be excluded prior to making a definite diagnosis of enteropathy.